A nurse is assessing a patient who has been receiving morphine sulfate 10 mg IV every 4 hours for severe postoperative pain. Which assessment finding would be the priority concern indicating potential opioid toxicity?
1Heart rate of 58 beats per minute
2Blood pressure of 90/60 mmHg
3Respiratory rate of 8 breaths per minute✓ 정답
4Oxygen saturation of 94% on room air
해설
Respiratory rate of 8 breaths per minute indicates severe opioid-induced respiratory depression, the most life-threatening adverse effect requiring immediate intervention. Other findings (bradycardia, mild hypotension, normal oxygen saturation) are less critical in this context.
Clinical Judgment
The core of this question is determining the priority. The most life-threatening side effect of opioids like morphine is Respiratory Depression. Among the options, a respiratory rate of 8 breaths per minute is a clear Critical Cue, requiring immediate nursing intervention (such as naloxone administration, breathing support, etc.) and reporting to the medical team. The other options (bradycardia, hypotension, 94% oxygen saturation) require monitoring, but they pose a less immediate life threat compared to respiratory depression, which can lead to respiratory arrest.
Memory Tip
Remember the Red Flags of opioid toxicity: Respiratory depression, Pinpoint pupils, Unresponsiveness. The first thing to assess and address is the Respiratory rate.
KR vs US
Both Korea and the US equally emphasize respiratory depression as the most dangerous side effect of opioids. However, in the US NGN exam, Clinical Judgment questions asking for the 'highest priority' or the need for the 'most immediate intervention' are very frequent. You need to train yourself to always think of 'what is life-threatening' first.
Clinical Practice Guide
The nurse's core role in opioid administration is prevention and early detection.
1. Establishing baselines and monitoring: Before the first dose, check the baseline respiratory rate and level of consciousness. After administration, especially during the first 24 hours, regularly assess vital signs (respiratory rate, level of consciousness).
2.
Caution: An oxygen saturation (SpO2) of 94% is near the normal range and can be a late sign of respiratory depression. Oxygen saturation may remain normal for some time even if hypercapnia (carbon dioxide accumulation) occurs. Therefore, directly observing respiratory rate and depth is a more important primary assessment tool.
3. Preparedness: You must be familiar with the location and administration method of the opioid antagonist naloxone.
Opioid Toxicity — A life-threatening condition caused by an opioid overdose or a sensitive reaction. The most characteristic symptom is respiratory depression.
Respiratory Depression — A state where the respiratory rate decreases abnormally (generally below 12 breaths per minute in adults) and breathing becomes shallow. It is a major cause of death in opioid overdose.
Naloxone — A competitive antagonist that binds to opioid receptors and rapidly reverses the effects of opioids. It is used to treat respiratory depression.
Bradycardia — Heart rate is abnormally slow (generally less than 60 beats per minute in adults). This is one of the possible side effects of morphine.
Hypotension — Blood pressure is lower than normal. This can occur when opioids dilate peripheral blood vessels.